Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Albuquerque, NM

April 15, 2005San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 15, 2005, 4:55 PM MDT for San Miguel County, New Mexico. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2005, 4:55 PM MDT (22:55 UTC)
Expired
Apr 15, 2005, 6:03 PM MDT
In force
68 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 163 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 152255
SVRABQ
NMC047-160000-
/O.NEW.KABQ.SV.W.0002.050415T2255Z-050416T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
455 PM MDT FRI APR 15 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 600 PM MDT

* AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SAPELLO...OR ABOUT 13 MILES NORTH OF LAS   
  VEGAS...AND MOVING SOUTHEAST AT 5 TO 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANUELITAS...

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3583 10534 3563 10525 3574 10501 3581 10509
      3584 10519

$$

KJ
4 follow-up statements
000 
WWUS55 KABQ 152318
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 PM MDT FRI APR 15 2005

NMC047-160000-
/O.CON.KABQ.SV.W.0002.000000T0000Z-050416T0000Z/
SAN MIGUEL-
512 PM MDT FRI APR 15 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
SAN MIGUEL COUNTY UNTIL 600 PM MDT...

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES EAST OF SAPELLO...OR ABOUT 12 MILES
NORTH OF LAS VEGAS...MOVING SOUTHEAST AT 5 TO 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 25 BETWEEN MILE POSTS 356 AND 364...

LAT...LON 3583 10534 3563 10525 3574 10501 3581 10509
      3584 10519

$$

KJ
000 
WWUS55 KABQ 152317
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 PM MDT FRI APR 15 2005

NMC047-160000-
/O.CON.KABQ.SV.W.0002.000000T0000Z-050416T0000Z/
SAN MIGUEL-
516 PM MDT FRI APR 15 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
SAN MIGUEL COUNTY UNTIL 600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES EAST OF SAPELLO...OR ABOUT 13 MILES
NORTHEAST OF LAS VEGAS ALONG INTERSTATE 25...MOVING SOUTHEAST AT 5 
TO 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 25 BETWEEN MILE POSTS 356 AND 364...

LAT...LON 3583 10534 3563 10525 3574 10501 3581 10509
      3584 10519

$$

KJ
000 
WWUS55 KABQ 152345
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MDT FRI APR 15 2005

NMC047-160000-
/O.CON.KABQ.SV.W.0002.000000T0000Z-050416T0000Z/
SAN MIGUEL-
545 PM MDT FRI APR 15 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
SAN MIGUEL COUNTY UNTIL 600 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL SAN MIGUEL
COUNTY...ABOUT 15 MILES NORTHEAST OF LAS VEGAS...MOVING EAST SOUTHEAST
AT 5 TO 10 MPH. 

THIS SEVERE STORM HAS LIKELY PRODUCED OVER AN INCH OF RAINFALL BETWEEN 
SAPELLO AND INTERSTATE 25. HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN 
PRODUCE SUDDEN AND DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW 
WATER CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS 
THE ROADWAY.

ANOTHER STRONG THUNDERSTORM HAS DEVELOPED FARTHER SOUTH ON THE NORTH SIDE
OF LAS VEGAS.  IT WAS ALSO MOVING SLOWLY TOWARD THE EAST SOUTHEAST AT 5
TO 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTH CENTRAL SAN MIGUEL COUNTY...

LAT...LON 3580 10523 3558 10521 3560 10515 3574 10501
      3581 10509 3582 10517

$$
000 
WWUS55 KABQ 160003
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MDT FRI APR 15 2005

NMC047-160012-
/O.EXP.KABQ.SV.W.0002.000000T0000Z-050416T0000Z/
SAN MIGUEL-
602 PM MDT FRI APR 15 2005

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTH CENTRAL SAN
MIGUEL COUNTY AT 600 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3580 10523 3558 10521 3560 10515 3574 10501
      3581 10509 3582 10517

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 15, 2:00 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
200 PM MDT FRI APR 15 2005

.DISCUSSION...MAIN CONCERN IN THE SHORT TERM CONTINUES TO BE EXTENT
OF CONVECTION THROUGH SUNDAY. LONG RANGE CHALLENGE WILL BE TRACK
AND TIMING OF CLOSED LOW TO OUR NW NEXT WEEK.

SHOWERS AND THUNDERSTORMS ALREADY FIRING THIS PM OVER PRIMARILY THE
CENTRAL MOUNTAINS AND THEIR E SLOPES. A STUBBORN LITTLE LINE OF
STORMS HAS FINALLY MOVED E OF CURRY COUNTY...THE TAIL END OF LAST
NIGHTS CONVECTION. ANOTHER ACTIVE NIGHT LIKELY OVER THE E AND
ESPECIALLY THE NE AS A COLD FRONT MEANDERS NEAR THE NE CORNER OF
THE STATE. THIS SHOULD HELP FOCUS CONVECTION IN THIS AREA OVERNIGHT.
ENOUGH MOISTURE AND INSTABILITY OVER THE REMAINDER OF THE E FOR
ISOLATED TO SCATTERED SHOWERS AND STORMS. ISOLATED ACTIVITY W OF THE
CNTRL MOUNTAIN CHAIN WILL BE A MIX OF WET AND DRY STORMS...LOCATED
BETWEEN THE RIO GRANDE VALLEY AND THE CONTINENTAL DIVIDE. ANOTHER GAP
WIND TONIGHT INTO THE RIO GRANDE VALLEY AND SHOULD BE STRONGER THAN
LAST NIGHT...WITH SIGNIFICANT CONVECTION FIRING OVER THE E MOUNTAINS
NOW.

WEAK RIDGING THAT IS DEVELOPING TODAY OVER WRN NM WILL LINGER OVER
THE STATE INTO SAT. THIS MAY CAP CONVECTION A BIT DURING THE DAY
WITH THE CNTRL MOUNTAIN CHAIN THE MOST FAVORED AREA...AND WILL GO
WITH SCATTERED ACTIVITY THERE. JUST ISOLATED ELSEWHERE...INCLUDING
THE W WHERE MORE LOW LEVEL MOISTURE MAY EXIST...AT LEAST E OF THE
DIVIDE. AN UPPER LEVEL DISTURBANCE JUST OFF THE SRN CA COAST WILL
CROSS NM SAT NIGHT INTO SUN AND COULD ENHANCE ACTIVITY...ESPECIALLY
OVER THE E...WHERE DEEPEST MOISTURE WILL REMAIN.

NEXT UPSTREAM STORM WILL DROP INTO UTAH BY WED AS IT DEVELOPS INTO
A CLOSED LOW...THEN MOVE E OR NE LATER NEXT WEEK. INCREASING SW FLOW
SHOULD DRY THINGS OUT ENOUGH MON AND TUE TO KEEP PRECIP OUT OF THE
AREA. MODELS ALSO IN DECENT AGREEMENT NOW WITH TRACK OF THIS STORM
GOING N OF NM...WITH MOSTLY A WIND PRODUCER FOR US CENTERED ON THE
MIDDLE OF NEXT WEEK. THUS WILL TRIM OUR PRECIP NWD ON WED AND WED
NIGHT...BUT NOT REMOVE IT ENTIRELY YET. DID ADD A FEW SHOWERS IN THE
NW MOUNTAINS ON THU BASED ON A LITTLE WRAP AROUND MOISTURE POSSIBLE.

DRY FRIDAY AS ANOTHER STORM DEVELOPS OVER THE GREAT BASIN FOR A
POSSIBLE IMPACT ON NM NEXT WEEKEND. CHJ
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  41  77  42  75 /   0  10  10   0
GALLUP..........................  31  74  34  72 /   0  10  10   0
GRANTS..........................  35  74  36  72 /  10  20  20  10
GLENWOOD........................  44  83  44  81 /   0  10   0   0
CHAMA...........................  28  64  29  64 /  10  30  20  20
LOS ALAMOS......................  40  66  38  67 /  10  30  20  20
RED RIVER.......................  28  57  28  56 /  20  30  30  30
TAOS............................  35  66  35  66 /  20  30  30  20
SANTA FE........................  40  67  39  68 /  20  20  30  30
SANTA FE AIRPORT................  42  70  41  70 /  20  20  30  30
ESPANOLA........................  40  73  40  73 /  10  20  20  20
ALBUQUERQUE HEIGHTS.............  51  74  50  74 /  10  20  30  30
ALBUQUERQUE VALLEY..............  47  75  48  75 /  10  20  30  30
ALBUQUERQUE FOOTHILLS...........  48  72  48  72 /  10  20  30  30
ALBUQUERQUE WEST MESA...........  49  74  49  75 /  10  20  30  20
SOCORRO.........................  47  78  49  79 /  10  20  10  10
SANDIA PARK/CEDAR CREST.........  42  66  42  67 /  20  30  30  30
MORIARTY/ESTANCIA...............  35  69  36  70 /  20  30  40  30
CARRIZOZO.......................  46  74  47  76 /  20  20  20  10
RUIDOSO.........................  42  66  44  68 /  20  30  30  20
RATON...........................  38  65  38  68 /  50  20  40  30
LAS VEGAS.......................  37  64  39  67 /  40  30  40  30
ROY.............................  41  67  42  69 /  50  20  40  30
CLAYTON.........................  45  68  47  71 /  50  20  40  30
SANTA ROSA......................  44  74  45  76 /  30  20  40  30
TUCUMCARI.......................  50  73  49  75 /  40  20  40  30
FORT SUMNER.....................  47  75  49  77 /  30  20  30  20
CLOVIS..........................  48  72  49  74 /  30  10  30  20
PORTALES........................  47  74  49  75 /  20  10  30  20
ROSWELL.........................  50  76  51  78 /  20  10  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Apr 15, 6:00 AM MDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI APR 15 2005

NMZ001>021-026-161200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
553 AM MDT FRI APR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD
OCCUR NEAR THUNDERSTORMS. THUNDERSTORMS WILL BE MOST CONCENTRATED
OVER AND NEAR THE NORTH CENTRAL MOUNTAINS THE ADJACENT NORTHEAST
HIGHLANDS AND CENTRAL PLAINS AS WELL AS THE NORTHEAST PLAINS. GUSTY
DRY MICROBURST ARE POSSIBLE ACROSS THE WESTERN AREAS.

.DAYS TWO THROUGH SEVEN...
GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS
ONCE AGAIN SATURDAY AND SUNDAY WITH THE CENTRAL MOUNTAINS...ADJACENT
HIGHLANDS AND EASTERN PLAINS HAVING THE BEST CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Special weather statement, Apr 15, 4:46 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT FRI APR 15 2005

NMZ005-011-152330-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM NEAR SAPELLO OR 12 MILES NORTH OF LAS VEGAS..

AT 440 PM MDT...LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM OVER
SAPELLO. THE STORM WAS PRODUCING SMALL HAIL UP TO 1/2 INCH IN
DIAMETER AND IS CAPABLE OF PRODUCING WINDS UP TO 50 MPH. MOVEMENT
WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GOLONDRINAS AND
MANUELITAS...AS WELL AS AREAS ALONG INTERSTATE 25 NEAR WATROUS
BETWEEN MILE POSTS 356 AND 364.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

KJ/MAF

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.